Texas, 2011

Hail in Texas, February 6, 2011

February 6, 2011 · NWS SHV · 1 event in 1 county or zone

A line of thunderstorms developed along and ahead of a cold front across extreme Northwest Louisiana and deep East Central Texas during the early evening hours of February 6th. This activity developed in a stable surface airmass but decreasing temperatures aloft resulted in strong lapse rates aloft which allowed for increasing lift along the frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A line of thunderstorms developed along and ahead of a cold front across extreme Northwest Louisiana and deep East Central Texas during the early evening hours of February 6th. This activity developed in a stable surface airmass but decreasing temperatures aloft resulted in strong lapse rates aloft which allowed for increasing lift along the frontal boundary. As a result...the storms moved into North Central Louisiana but not before producing some isolated hail reports along with some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 6, 3:07 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Feb 6, 3:07 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
307 PM CST SUN FEB 6 2011

.DISCUSSION...
TWO STORMS TO CONCERN OURSELVES WITH...THE FIRST ARRIVING AND
DEPARTING TONIGHT WITH A MONSTER OF A SYSTEM POISED TO EFFECT THE
REGION TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. TAKING THEM ONE
AT A TIME...

WATERVAPOR IMAGERY THIS AFTERNOON SHOWING A DEEPENING OPEN TROUGH
ACROSS THE TX HILL COUNTRY...RAPIDLY MOVING EASTWARD TOWARDS THE
LOWER MISSISSIPPI VALLEY. MEDIUM RANGE PROGS HAVE SHOWN A HISTORY
TO CONTINUE DIGGING THIS TROUGH AS IT MOVES CLOSER TOWARDS OUR
REGION AND THAT WILL PLAY A ROLE ON PRECIPITATION AMOUNTS OVERNIGHT.
FOR THE PAST SEVERAL DAYS...THIS SYSTEM APPEARED TO BE RATHER
MOISTURE STARVED...BUT WITH THE SYSTEM CONTINUING TO DIG INTO THE
HILL COUNTRY...VIS SATELLITE THIS AFTERNOON SHOWING THE LEADING
EDGE OF RETURNING GULF MOISTURE MOVING INTO OUR SOUTHERN ZONES AS
WE SPEAK. AS A RESULT...THIS WILL RESULT IN SLIGHTLY HIGHER
PRECIPITATION AMOUNTS BUT TEMPERATURES NOT COOLING OFF AS QUICKLY
OVERNIGHT. THE WARMER OVERNIGHT TEMPERATURES WILL THEREFORE PLAY A
ROLE ON WINTER PRECIPITATION AMOUNTS ACROSS OUR NORTHERN ZONES.
FOR THE FORECAST...HAVE PRECIPITATION TYPE AS ALL RAIN AREAWIDE
THROUGH EARLY THIS EVENING...FOLLOWED BY A RAIN/SNOW MIXTURE ACROSS
OUR EXTREME NW ZONES CLOSER TO MIDNIGHT. WE THEN TRANSITION THE
RAIN OVER TO LIGHT SNOW ACROSS OUR NORTHWEST AND NORTHERN ZONES
WITH THE BETTER SNOWFALL RATES EXPECTED TO BE ACROSS OUR EXTREME
NORTHERN ZONES AFTER MIDNIGHT. FORECAST SOUNDING SUPPORT THIS
CHANGEOVER BUT STILL HAVE TEMPERATURES ABOVE FREEZING UNTIL JUST
BEFORE SUNRISE...AND BY THAT TIME...ACCUMULATING SNOWFALL WILL
QUICKLY BE EXITING OUR REGION TO THE NORTH AND EAST. DID WORD
SNOW ACCUMULATION MAINLY LESS THAN ONE INCH ACROSS OUR NORTHERN
ZONES BUT DO NOT THINK WE WILL SEE ANY MORE THAN THAT IF WE SEE
THAT. THE COLUMN IS VERY COLD TOMORROW MORNING AND EVEN THROUGH
MOST OF THE MOISTURE HAS LIFTED OUT OF THE REGION...FORECAST
SOUNDINGS STILL SUPPORT SOME LIGHT FLURRIES ACROSS THE REGION ON
MONDAY SO MADE THIS MENTION AS WELL.

BY MONDAY NIGHT...MEDIUM RANGE PROGS ARE IN AGREEMENT WITH OUR
NEXT...AND MUCH MORE SIGNIFICANT STORM SYSTEM...MOVING INTO THE
INTER MOUNTAIN WEST. THE PROGS CONTINUE TO BE QUITE EXPLOSIVE WITH
THE SYSTEMS DYNAMICS...COLD AIR...AND QPF AMOUNTS AS IT MOVES
OUT OF THE SOUTHERN GREAT BASIN LATE TUESDAY NIGHT AND INTO
NORTHERN AND CENTRAL TEXAS BY MID DAY WEDNESDAY. THE NAM APPEARS
TO BE THE WARM OUTLIER WITH ITS LATEST RUN WITH THE GFS...CANADIAN
...ECMWF...SREF...NOGAPS AND UKMET ALL SUGGESTING THE POSSIBILITY
OF A SIGNIFICANT SNOW AND ICE MAKER FOR THE REGION ON WEDNESDAY
AND WEDNESDAY EVENING. WITH THIS THINKING... MADE VERY LITTLE
CHANGES TO THE FORECAST WEDNESDAY INTO WEDNESDAY NIGHT...AS WE
CONTINUE ADVERTISING SNOW LIKELY ACROSS THE NORTH WITH A MIXED
BACK ALONG THE I-20 CORRIDOR AND A RAIN/SLEET MIX ACROSS OUR
SOUTHERN ZONES DURING THE DAY WEDNESDAY AND ALL SNOW WEDNESDAY
EVENING BEFORE WE LOSE THE MOISTURE. PRECIPITATION TYPE AND
AMOUNTS WILL CONTINUE TO BE MODIFIED AS THE EVENT TIME NEARS BUT
THE ONE THING ALL MEDIUM RANGE PROGS HAVE IN COMMON IS THEIR
FORECAST OF SEVERAL INCHES OF SNOW ACROSS OUR NORTHERN ZONES.

GOING WITH THAT IDEA...WE CONTINUE TO SLASH TEMPERATURES FOR THE
END OF THE WEEK WITH THE IDEA OF A SNOW PACK ACROSS AT LEAST OUR
NORTHERN ZONES. WE APPEAR TO STAY DRY AND COLD BEYOND WEDNESDAY
NIGHT WITH WARMING TEMPERATURES BY THE WEEKEND.

PRELIMS TO FOLLOW...13.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE AREAWIDE THROUGH THE REMAINDER OF THE
AFTERNOON...BUT CIGS ARE EXPECTED TO DETERIORATE FROM NW TO SE THIS
EVENING AS A COLD FRONT...EXTENDING FROM JUST W OF ACT...TO DAL...TO
JUST S OF FSM TO A RUE LINE...MOVES INTO THE REGION BY EARLY
EVENING. EXTENSIVE 10-15KFT CIGS EXIST ACROSS MUCH OF E TX/SE OK/SW
AR/NW LA AHEAD OF THE FRONT...AND AHEAD OF THE PARENT UPPER LEVEL
TROUGH DRIFTING E ACROSS WCNTRL TX. A SHORTWAVE HAS DEVELOPED AHEAD
OF THIS TROUGH/ATTENDANT FRONT ACROSS ECNTRL TX...AND HAS ENHANCED
AREAS OF -RA FROM THE ELEVATED CIGS ACROSS EXTREME NE TX/SE OK/SW
AR...ALTHOUGH MUCH OF THIS IS LIKELY NOT YET REACHING THE GROUND.
THIS WILL CHANGE BY LATE AFTERNOON...AS THE COLUMN BEGINS TO
SATURATE FROM THE TOP DOWN...AND ADDITIONAL LOW LEVEL MOISTURE
INCREASES FROM SE TX/SRN LA. IN FACT...4KFT CIGS WILL SPREAD ACROSS
DEEP E TX/N LA LATE THIS AFTERNOON/EVENING...WITH SCT/NUMEROUS AREAS
OF -SHRA DEVELOPING AFTER 00Z OVER THESE AREAS ALONG THE FRONTAL
ZONE. LOW MVFR/IFR CIGS WILL FOLLOW THE FROPA AS IT REACHES AN
ELD...TO BAD...TO JUST W OF A JAS LINE BY 03Z...WITH HIGHER BASED
MVFR CIGS POSSIBLE FARTHER E JUST AHEAD OF THE FRONT ACROSS NCNTRL
LA. CAN/T RULE OUT A -RASN MIX JUST PRIOR TO 06Z ACROSS EXTREME NE
TX/SE OK...BEFORE IT SPREADS E INTO SW AR BETWEEN 09-12Z...BUT
LITTLE IF ANY SNOW ACCUMULATION IS EXPECTED...AS SFC TEMPS REMAIN
JUST ABOVE FREEZING. HOWEVER...ICING WILL BE OF SOME CONCERN AS
FREEZING LEVELS FALL BELOW 1KFT AGL LATE. HAVE INCLUDED THE WINTRY
MIX IN OVERNIGHT FOR THE TXK/ELD TERMINALS...ALTHOUGH A FEW SNOW
FLURRIES WILL BE POSSIBLE AS FAR S AS THE I-20 CORRIDOR OF E TX/NW
LA BETWEEN 06-12Z...BUT SHOULD HAVE MINIMAL IMPACTS. ANY REMAINING
PRECIPITATION SHOULD BE EXITING THE REGION BY 15Z...WITH IFR CIGS
BEGINNING TO SLOWLY IMPROVE FROM THE W BY MID/LATE MORNING. VFR
CONDITIONS ARE EXPECTED TO RETURN ACROSS E TX BY
AFTERNOON...ALTHOUGH MVFR CIGS WILL LIKELY PERSIST THROUGH MUCH OF
THE DAY ACROSS SW AR/N LA. S WINDS 5-10KTS AHEAD OF THE FRONT WILL
BECOME NW AND INCREASE TO 10-15KTS...WITH OCCASIONAL HIGHER GUSTS
BEHIND THE FROPA. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  34  43  25  51  34 /  70  20  10  10  30
MLU  37  44  24  46  34 /  70  20  10   0  30
DEQ  27  42  17  46  25 /  70  20  10  10  40
TXK  30  39  22  49  27 /  70  20  10  10  40
ELD  34  41  20  45  28 /  70  20  10   0  30
TYR  31  43  25  53  35 /  50  10  10  10  40
GGG  33  43  23  52  35 /  50  10  10  10  40
LFK  34  46  25  56  36 /  40  10  10  10  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13/15
Hazardous weather outlook, Feb 6, 1:51 PM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
151 PM CST SUN FEB 6 2011

ARZ050-051-059>061-070>073-LAZ004-006-OKZ077-TXZ096-097-108>112-
071200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CLAIBORNE-UNION LA-MCCURTAIN-RED RIVER-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-
151 PM CST SUN FEB 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TONIGHT...
ANOTHER UPPER LEVEL STORM SYSTEM WITH ITS ASSOCIATED COLD FRONT
WILL APPROACH THE AREA THIS EVENING. THIS SYSTEM WILL NOT HAVE A
GOOD FETCH OF MOISTURE TO WORK WITH... BUT THE DYNAMICS OF THE
SYSTEM...ALONG WITH THE COLD AIR ASSOCIATED WITH IT...WILL SUPPORT
A MIXTURE OF RAIN AND SNOW AFTER FRONTAL PASSAGE TONIGHT.

A CHANGE OVER TO ALL SNOW WILL BE POSSIBLE ACROSS THE NORTHERN
THIRD OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND SOUTHWEST
ARKANSAS AFTER MIDNIGHT TONIGHT WITH ACCUMULATING SNOW MAINLY LESS
THAN ONE INCH BEFORE THE SYSTEM EXITS THE REGION EARLY MONDAY
MORNING. TEMPERATURES WILL LIKELY STRUGGLE TO GET BELOW FREEZING
BEFORE THE HEAVIEST SNOWFALL LIFTS OUT OF THE REGION EARLY MONDAY
MORNING WHICH WILL HELP KEEP SNOWFALL AMOUNTS TO A MINIMUM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
A MUCH MORE SIGNIFICANT WINTER STORM...EFFECTING THE ENTIRE FOUR
STATE REGION...WILL BE MOVING INTO THE FOUR STATE REGION WEDNESDAY
INTO WEDNESDAY NIGHT. THIS DISTURBANCE WILL HAVE MUCH MORE
MOISTURE TO WORK WITH AND MUCH MORE IN THE WAY OF COLDER AIR AS
WELL. WHILE THE STORM SYSTEM IS STILL A FEW DAYS AWAY...IT
APPEARS THAT SIGNIFICANT SNOW AND ICE ACCUMULATIONS WILL BE
POSSIBLE FOR THE REGION WEDNESDAY INTO WEDNESDAY NIGHT. THE
EVOLUTION OF THIS STORM SYSTEM WILL CONTINUE TO BE MONITORED
CLOSELY AS THE EVENT NEARS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY BUT EMERGENCY MANAGERS
WILL WANT TO STAY UP TO DATE ON THE LATEST WEATHER INFORMATION
CONCERNING THE SYSTEM ON TONIGHT...AS WELL AS THE STORM SYSTEM
WEDNESDAY INTO WEDNESDAY NIGHT.

LAZ001>003-005-010>014-017>022-TXZ124>126-136>138-149>153-165>167-
071200-
CADDO-BOSSIER-WEBSTER-LINCOLN-DE SOTO-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
151 PM CST SUN FEB 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ANOTHER UPPER LEVEL STORM SYSTEM WITH ITS ASSOCIATED COLD FRONT
WILL APPROACH THE AREA THIS EVENING. THIS SYSTEM WILL NOT HAVE A
GOOD FETCH OF MOISTURE TO WORK WITH... BUT THE DYNAMICS OF THE
SYSTEM...ALONG WITH THE COLD AIR ASSOCIATED WITH IT...WILL SUPPORT
A MIXTURE OF RAIN AND SNOW AFTER FRONTAL PASSAGE LATE TONIGHT.

A CHANGE OVER TO LIGHT SNOW AND OR FLURRIES WILL BE POSSIBLE...
MAINLY SOUTH OF THE INTERSTATE 20 CORRIDOR OF NORTHEAST TEXAS
AND NORTHERN LOUISIANA AFTER MIDNIGHT. NO SNOW ACCUMULATION IS
EXPECTED AS TEMPERATURES WILL LIKELY NOT FALL TO NEAR FREEZING
UNTIL AFTER THE PRECIPITATION EXITS THE REGION TO THE NORTH AND
EAST EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
A MUCH MORE SIGNIFICANT WINTER STORM...EFFECTING THE ENTIRE FOUR
STATE REGION...WILL BE MOVING INTO THE FOUR STATE REGION WEDNESDAY
INTO WEDNESDAY NIGHT. THIS DISTURBANCE WILL HAVE MUCH MORE
MOISTURE TO WORK WITH AND MUCH MORE IN THE WAY OF COLDER AIR AS
WELL. WHILE THE STORM SYSTEM IS STILL A FEW DAYS AWAY...IT
APPEARS THAT SIGNIFICANT SNOW AND ICE ACCUMULATIONS WILL BE
POSSIBLE FOR THE REGION WEDNESDAY INTO WEDNESDAY NIGHT. THE
EVOLUTION OF THIS STORM SYSTEM WILL CONTINUE TO BE MONITORED
CLOSELY AS THE EVENT NEARS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY BUT EMERGENCY MANAGERS
WILL WANT TO STAY UP TO DATE ON THE LATEST WEATHER INFORMATION
CONCERNING THE SYSTEM ON TONIGHT...AS WELL AS THE STORM SYSTEM
WEDNESDAY INTO WEDNESDAY NIGHT.

13

In the hours before

Special weather statement, Feb 6, 5:53 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
553 PM CST SUN FEB 6 2011

TXZ151-070100-
PANOLA-
553 PM CST SUN FEB 6 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 PM CST...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     PANOLA...

INCLUDING THE FOLLOWING LOCATIONS...
     CARTHAGE AND DEBERRY...

AT 550 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES WEST OF CARTHAGE...MOVING
NORTHEAST AT 35 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

05
Special weather statement, Feb 6, 6:20 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
620 PM CST SUN FEB 6 2011

LAZ001-TXZ151-070045-
CADDO-PANOLA-
620 PM CST SUN FEB 6 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 645 PM CST...FOR THE FOLLOWING
PARISHES AND COUNTIES...

IN NORTHWEST LOUISIANA...
     CADDO...
IN NORTHEAST TEXAS...
     PANOLA...

INCLUDING THE FOLLOWING LOCATIONS...
     KEITHVILLE...MOUNT OLIVE...SPRING RIDGE...FRONT AND MIDYETT...

AT 617 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF DEBERRY...OR 15
MILES NORTHEAST OF CARTHAGE...MOVING NORTHEAST AT 30 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

05

The radar

The Shreveport radar (KSHV), 81 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shelby

When
February 6, 6:51 PM CST
Where
Shelby County, Center
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
31.780, -94.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276389.